London [UK], Feb 5 (ANI): Mixing herbal remedies with conventional drugs can result in a wide range of dangers, according to a study.
The researchers uncovered dozens of cases in which alternative treatments appeared to have altered the effects of prescription medication, either diluting it, making it more potent or causing potentially dangerous side effects.
The paper turned up examples of patients who had suffered serious problems after taking herbal medicines alongside drugs including antidepressants and medication for HIV, epilepsy, heart disease.
Recent studies have shown it is possible for some active ingredients in herbal medicines to affect drug metabolism, speeding up the rate at which other medicines are broken down in the liver and reducing their effectiveness.
Previous research has suggested that St John’s wort, an over-the-counter herbal remedy for depression, could interact with a large number of medicines. It is thought to increase side effects of antidepressants and there is evidence it could reduce the effectiveness of drugs including warfarin, statins, antihistamines, birth control and HIV medication.
“If you are taking herbal remedies you should disclose it to your clinician,” said Awortwe. “A potential interaction and its consequences can be very detrimental to the health of the patient.”